Alert archive / North Dakota / Tornado Warnings in 1999

Tornado Warning 35, NWS Bismarck, ND

August 15, 1999Mercer County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 15, 1999, 4:36 PM MDT for Mercer County, North Dakota. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 15, 1999, 4:36 PM MDT (22:36 UTC)
Expired
Aug 15, 1999, 5:15 PM MDT
In force
39 min
Issued by
NWS Bismarck, ND
Area
Whole counties

County Mercer County, ND

What was reported inside it

TimeReportWhereRemark
Aug 15, 4:40 PM MDTThunderstorm Wind 61Beulah, NDTwo foot diameter tree's snapped.
Aug 15, 4:50 PM MDTTornado F0Zap, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 2:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1999-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1999-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1866 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 152238 RRA
TORBIS
NDC057-152315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
436 PM MDT SUN AUG 15 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 515 PM MDT

* AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 12 MILES SOUTH OF ZAP...OR ABOUT 43 MILES EAST OF
  DICKINSON...MOVING 3NORTHEAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  BEULAH AT 450 PM MDT
  HAZEN AT 500 PM MDT

VERY LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE ALSO EXPECTED
WITH THIS STORM.

NNNN
ABELING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 15, 2:35 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 15, 2:35 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT SUN AUG 15 1999

HAVE ALREADY ISSUED ZONES BECAUSE OF NEW SVR TSTM WATCH.

SVR TSTMS EXPECTED TON OVER WRN AND CNTRL ND. VIGOROUS SFC LOW AT
CNTRL ND/SD BORDER WI STRONG H5 SHORT WAVE BEHIND LOW. EXPECT STRONG
NWLY WINDS BEHIND SYSTEM. KEPT CHC SHOWERS IN THE NORTH FOR MON AND
MON NIGHT AS COOLER AIR ALOFT...PVA AND MORE MOISTURE ALONG CANADIAN
BORDER. ANOTHER SHORTWAVE MOVES QUICKLY ACROSS THE STA ON TUE SO
KEPT FAIRLY LOW POPS EVERYWHERE BUT THE FAR SW.

CHC PCPN TUE NIGHT BEFORE H5 RIDGE BUILDS OVER CNTRL PART OF THE
COUNTRY...BUT ATMOS NOT SUFFICIENTLY CAPPED ON FRI WHEN ANOTHER
SHORTWAVE MOVES INTO THE NRN PLAINS.

.BIS...NONE.
JV

In the hours before

Special weather statement, Aug 15, 2:10 PM MDT, 2 hours 26 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-152100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
310 PM CDT SUN AUG 15 1999

...SEVERE THUNDERSTORM WATCHES...

THE SEVERE THUNDERSTORM WATCH THAT WAS TO BE IN EFFECT UNTIL 5 PM CDT
HAS BEEN REPLACED BY A NEW WATCH.

THE NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT...AND
INCLUDES THE WHOLE WESTERN HALF OF THE STATE AS FAR EAST AS
BOTTINEAU...MCHENRY...SHERIDAN...BURLEIGH...AND EMMONS COUNTIES.

COUNTIES EAST OF THIS LINE ARE NO LONGER IN A SEVERE THUNDERSTORM
WATCH...BUT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AND
SEVERE WEATHER WATCHES MAY BE ISSUED LATER THIS EVENING.

JV

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:49 AM MDTSevere Thunderstorm WarningBISSheridan, Wells41 min
Aug 15, 2:12 PM MDTSevere Thunderstorm WarningBISGolden Valley63 min
Aug 15, 2:44 PM MDTSevere Thunderstorm WarningBISBillings61 min
Aug 15, 3:06 PM MDTSevere Thunderstorm WarningBISDunn, Stark54 min
Aug 15, 3:20 PM MDTSevere Thunderstorm WarningBISMcKenzie45 min
Aug 15, 3:36 PM MDTSevere Thunderstorm WarningBISBowman54 min
Aug 15, 3:46 PM MDTSevere Thunderstorm WarningBISSlope59 min
Aug 15, 3:55 PM MDTSevere Thunderstorm WarningBISDunn, Stark65 min
Aug 15, 4:20 PM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver55 min
Aug 15, 4:20 PM MDTSevere Thunderstorm WarningBISMcLean55 min
Aug 15, 4:25 PM MDTSevere Thunderstorm WarningBISMcKenzie60 min
Aug 15, 4:33 PM MDTSevere Thunderstorm WarningBISHettinger57 min
Aug 15, 5:16 PM MDTSevere Thunderstorm WarningBISMcLean44 min
Aug 15, 5:19 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver56 min
Aug 15, 5:52 PM MDTTornado WarningBISMcHenry, McLean38 min

Nearby

Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.